Monday, April 02, 2018

Illinois: IDPH Update On Cluster Of Hemorrhage Linked To Spice/K2 Use (Apr. 2nd)


http://dph.illinois.gov/topics-services/prevention-wellness/medical-cannabis/synthetic-cannabinoids



















#13,238


Following up on Friday's Report, where the Illinois Department of Public Health announced 32 recent cases of severe internal bleeding linked to synthetic cannabinoid use, we have today's update which adds 24 more cases to the list.  

For background on Spice/K2 you'll want to revisit Thursday's blog. First today's update, then I'll return with a bit more.
Synthetic Cannabinoids

As of April 2, 2018, IDPH has received reports of 56 cases, including two deaths, linked to an outbreak, since March 7, 2018; cases report using synthetic cannabinoid products before suffering from severe bleeding.

***Numbers are provisional and subject to change; IDPH will update the website every weekday at 1:30pm, for the duration of the outbreak***
While many of the cases report acquiring the synthetic cannabinoid products in the Chicagoland area, contaminated products could be in counties across the state.  Individuals reported obtaining synthetic cannabinoid products (i.e., K2, spice, synthetic marijuana, and legal weed) from convenience stores, dealers, and friends.  

If you have purchased any of this product in the past month, do not use it.  If you have used any of these products, and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care providers about the possible link between your symptoms and synthetic cannabinoid use.



The IDPH statement on the second death related to these adulterated products follows:

Second Death Of An Individual Who Used Synthetic Cannabinoids

2nd Apr, 2018

SPRINGFIELD – The Illinois Department of Public Health (IDPH) is reporting the death of a second individual who experienced severe bleeding and reported using synthetic cannabinoids, often called Spice, K2, or fake weed.
To date, IDPH has reports of 56 people, including two deaths, in the Chicago area and in central Illinois who have experienced severe bleeding and reported using synthetic cannabinoids. All cases have required hospitalization for symptoms such as coughing up blood, blood in the urine, severe bloody nose, and/or bleeding gums. Nine of these cases have tested positive for brodifacoum, a lethal anticoagulant often used as a rodenticide, or rat poison.

“We continue to see the number of cases rise,” said IDPH Director Nirav D. Shah, M.D., J.D. “IDPH is continuing to work with local health departments and the Centers for Disease Control and Prevention, along with other partners, to try to identify common products. Without more information, IDPH does not know how much contaminated product is circulating or where. We strongly urge everyone not to use synthetic cannabinoids.”

Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material. They can be smoked or sold as liquids to be vaporized in e-cigarettes and other devices. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly.

IDPH continues to investigate to try to identify any common products and determine where they were obtained. Synthetic cannabinoids are found across Illinois and the U.S. in convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online.

Anyone who has a reaction to synthetic cannabinoids, such as severe bleeding, should call 911 or have someone take them to the emergency department immediately.

To maintain confidentiality, additional information about the cases, including the two deaths, is not available. The number of cases and counties of residence are posted on the IDPH website at 1:30 p.m. each weekday.
The public health toll from the use of these synthetic cannabinoids has always been troubling, with strokes and psychosis mentioned in previous studies (see Synthetic Cannabinoids Associated With Severe Illness, Stroke & Psychosis).

Hopefully the word is getting out that, with addition of a rodenticide, this stuff really is poison.
 

No comments: